On September 4, 2018 By Ree M. In Chemo talk time!
“When you walk to the edge of all the light you have and take the first step into the darkness of the unknown, you must believe that either of the two things will happen. There will be something solid for you to stand upon or you will be taught to fly” – Patrick Overton
I would be lying if I said I have always been this strong and never feared or overthought of the future. It’s a human’s nature to worry, worry of things that sometimes do not need any importance whatsoever. I still remember my very first infusion day – 06/15/2018. I was on a face time call with my parents who were back in India and never had I until then, even frowned in front of them, but, that day, that morning, I just did not know what to expect or what was headed my way and as I was speaking I got teary and I still remember my dad’s words… “No beta, your strength is beyond all of us and you know it best. Don’t give up before it starts, you need your strong mind and your will power to keep you going.” These words from him are somewhat engraved in my mind by now and throughout my journey, whenever I felt low, I reminded myself of what he told me and it kept me going. Well, his words, and my boyfriend who has been a true blessing in my life and I could not ask for a better companion, best friend and a believer! If it wasn’t for his unconditional support and love, I am sure I would have given up way too early in my journey, but he has always been there like a solid rock by my side to hold me tight before I even start to descend. Being with him, made me realize how nothing, absolutely nothing matters when two people, any two people, no matter how far or close they are, truly care for each other and love each other.
The very first infusion was not at all bad since I had my stamina and immunity stored and in reality, chemotherapy takes time to wear you down. I was prescribed anti-nausea medications just in case, but luckily, I haven’t had the need to take them as of yet.
Here’s a list of things that I have experienced each time:
- Unusual taste in mouth.
- Empty stomach feeling every 3-4 hours.
- Dizziness and cold extremities around 4th day post infusion as the blood levels drop.
- Extremely dry and flaky skin
Here’s what I do to take care of the same:
- Oral hygiene – make sure you use an alcohol free mouth wash, each time you eat.
- Consume food before you get hungry. Doesn’t matter what you eat, it could be fruits, smoothie bowl, dried fruits, boiled eggs. If your diet drops, make sure you consume protein milk by ensure. I like the vanilla flavor the best since, it doesn’t take like anything. Make sure you keep your nails clean and wash your hands before you touch your food.
- Taking showers: For me, taking shower on the 4th day post infusion has always been difficult since that’s when my blood levels drop I guess as I always get weak around that time frame, hence, I used baby wipes for a day or two. Make sure before you go in the shower, somebody is well aware of it, just to be safe. I would also take my phone along and an instant form of energy just in case. I know this might sound a little nasty or tmi but hey, the whole idea of these blog posts is to help anyone and everyone out there! I had a horrible experience once where, for some reason I decided to take a head bath post 2nd infusion, mind you my hairfall did not occur until my 4th infusion. Towards the end of the shower, I could feel my energy levels drastically dropping and I immediately stepped out and sat on the toilet seat, next thing I know, I found myself on the ground, not realizing what happened until my head slightly hit the door. That has been my weakest day so far and from that experience I eventually learnt pacing my energy out. Eventually, showers got easier to manage and I no longer have issues showing from the very next day of infusion. Remember, the key is to be quick and safe.
- Beauty products: I personally have not used any beauty products since my therapy started, 4 months back, as my skin had become extremely sensitive initially. I also switched all my daily products including shower gel, face wash and body lotion. The major thing you want to avoid is paraben in your products. Always remember, the more the number of components in a product, the more harmful it is. Use as clean products as you can.
There is no one particular way to know how your body is going to react to chemo until you experience it for yourself. It depends on you, how carefully you notice things and note them down, as these signs and symptoms won’t change much throughout and it would rather help you understand what your body needs in a particular situation. Remember as I mentioned in my previous blog, this journey is truly yours and you need to do everything in your control to overcome the difficulties that come your way as no one else can help you better than your own self!